Alert archive / Hawaii / Flash Flood Warnings in 2009

Flash Flood Warning 4, NWS Honolulu, HI

February 11, 2009Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 11, 2009, 1:27 PM HST for Honolulu County, Hawaii. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 11, 2009, 1:27 PM HST (23:27 UTC)
Expired
Feb 11, 2009, 2:07 PM HST
In force
40 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 11.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2009-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 540 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2009-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
540 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

963 
WGHW50 PHFO 112327
FFWHFO
HIC003-120030-
/O.NEW.PHFO.FF.W.0004.090211T2327Z-090212T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
127 PM HST WED FEB 11 2009

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 230 PM HST

* AT 118 PM HST...HEAVY RAIN WAS REPORTED NEAR WAIKELE...OR ABOUT 12
  MILES NORTHWEST OF HONOLULU. THE AREA OF HEAVY RAIN WAS NEARLY
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAIPIO.

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 230 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2143 15814 2144 15790 2131 15791 2130 15811

$$
DONALDSON
1 follow-up statement
652 
WGHW70 PHFO 120007
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
207 PM HST WED FEB 11 2009

HIC003-120016-
/O.CAN.PHFO.FF.W.0004.000000T0000Z-090212T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OAHU IN HONOLULU COUNTY-
207 PM HST WED FEB 11 2009

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...

LAT...LON 2143 15814 2144 15790 2131 15791 2130 15811

$$
DONALDSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 11, 10:00 AM HST, 3 hours 27 minutes earlier.

Area forecast discussion, Feb 11, 10:00 AM HST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST WED FEB 11 2009

.SYNOPSIS...
A LOW ALOFT WILL MAKE THE ATMOSPHERE UNSTABLE...CREATING A CHANCE OF
HEAVY SHOWERS OR THUNDERSTORMS THROUGH TOMORROW. A SURFACE TROUGH
WILL KEEP WINDS LIGHT OVER MOST AREAS TODAY...BUT TRADE WINDS WILL
BUILD BACK OVER THE ISLANDS TOMORROW AS HIGH PRESSURE STRENGTHENS
NORTHEAST OF THE AREA. THE STRONG HIGH PRESSURE WILL BRING
SHOWERY...LOCALLY WINDY WEATHER THROUGH EARLY NEXT WEEK.

&&

.DISCUSSION...
WEATHER OVER THE ISLANDS HAS QUIETED DOWN OVER THE PAST FEW HOURS.
CLOUDS ARE QUITE SPARSE FROM OAHU TO MOLOKAI AND RADARS SHOW SHOWERS
ONLY OVER THE SOUTHEAST PARTS OF MAUI AND THE BIG ISLAND. WINDS ARE
LIGHT EXCEPT NEAR SOUTH POINT AND OVER THE SLOPES OF KAHOOLAWE WHERE
MODERATE TRADE WINDS ARE BLOWING. THE WEATHER WILL REMAIN FAIRLY
QUIET FOR THE NEXT COUPLE OF HOURS.

A TROUGH IS MAKING THE ATMOSPHERE OVER THE ISLANDS UNSTABLE. A LOW
ALOFT IS CENTERED ABOUT 425 MILES NORTH NORTHEAST OF KAUAI WITH A
TROUGH EXTENDING FROM THE LOW TO A POINT AROUND 100 MILES NORTHWEST
OF KAUAI. THE TROUGH WILL SHARPEN UP AND DIG SOUTHEAST THROUGH
THURSDAY EVENING AND THE ATMOSPHERE WILL REMAIN UNSTABLE TILL THEN.
THERE IS ALSO A TROUGH AT THE SURFACE OVER THE ISLANDS. MODERATE
TRADE WINDS ARE BLOWING SOUTH OF THE BIG ISLAND BUT THE SURFACE
TROUGH IS MAKING THE WINDS LIGHT FROM MAUI TO KAUAI. WITH THE
UNSTABLE ATMOSPHERE AND LIGHT WINDS...CLOUDS WILL BUILD UP OVER THE
ISLANDS THIS AFTERNOON AND CONVECTIVE CLOUD BUILDUPS WILL PRODUCE
HEAVY SHOWERS AND THUNDERSTORMS. THE HEAVY SHOWERS AND THUNDERSTORMS
WILL SHIFT OFFSHORE TONIGHT. THE ATMOSPHERE WILL BE UNSTABLE AGAIN
TOMORROW...SO MORE HEAVY SHOWERS AND THUNDERSTORMS ARE POSSIBLE.
HOWEVER...TRADE WINDS WILL BE BUILDING BACK OVER THE ISLANDS
TOMORROW...SO THE CONVECTION WILL BE MORE LIMITED.

A LOW ALOFT WILL CUT OFF JUST SOUTH OF THE ISLANDS TOMORROW NIGHT.
THE LOW WILL MOVE WEST AS A STRONG RIDGE ALOFT BUILDS NORTH OF THE
ISLANDS OVER THE WEEKEND. AS THE LOW ALOFT MOVES WEST AND THE RIDGE
ALOFT BUILDS TO THE NORTH THE ATMOSPHERE WILL BECOME MORE STABLE AND
STRONG TRADE WINDS WILL BUILD OVER THE ISLANDS. THE TRADE WINDS MAY
GET STRONG ENOUGH TO REQUIRE WIND ADVISORIES AND EVEN HIGH WIND
WARNINGS ARE POSSIBLE...ESPECIALLY FOR HALEAKALA SUMMIT. THE
ATMOSPHERE WILL GET STABLE ENOUGH THURSDAY NIGHT TO END THE THREAT
OF DEEP CONVECTION...BUT THE LOWER ATMOSPHERE WILL REMAIN MOIST. THE
TRADE WINDS WILL CARRY SHOWERY LOW CLOUDS ACROSS WINDWARD AREAS AND
SPREAD SOME OF THE SHOWERS OVER LEEWARD AREAS OF THE SMALLER ISLANDS.

TRADE WINDS WILL PEAK OVER THE WEEKEND...BUT THE MODELS SHOW SURFACE
PRESSURES NORTH OF THE ISLANDS REMAINING UNUSUALLY HIGH THROUGH THE
MIDDLE OF NEXT WEEK. LOCALLY BREEZY TRADE WINDS ARE LIKELY TO
CONTINUE THROUGH AT LEAST NEXT THURSDAY.

&&

.MARINE...
THE NORTHWEST SWELL AT BUOY 51001...NORTHWEST OF KAUAI...INCREASED
OVERNIGHT AND WILL BE PRODUCING HIGH SURF ALONG NORTHWEST FACING
SHORES FROM NIIHAU TO MAUI TODAY. THE SURF ALONG THE NORTHWEST
FACING SHORES WILL DROP BELOW THE ADVISORY THRESHOLD TONIGHT.

TRADE WINDS WILL BE GETTING QUITE STRONG OVER THE NEXT 36 HOURS. THE
WINDS WILL REACH NEAR GALE FORCE AND SMALL CRAFT ADVISORIES ARE
LIKELY FOR ALL THE COASTAL ZONES. THERE IS EVEN A POSSIBILITY THAT
GALE WARNINGS MAY BE REQUIRED FOR THE WINDIEST ZONES. THE TRADE
WINDS WILL ALSO PRODUCE VERY ROUGH SEAS. THE WAVES MAY REQUIRE HIGH
SURF ADVISORIES FOR EAST FACING SHORES. WIND SPEEDS WILL PEAK OVER
THE WEEKEND BUT TRADE WINDS WILL REMAIN STRONGER THAN USUAL WELL
INTO NEXT WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU AND
KAUAI AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI.

WINTER WEATHER ADVISORY FOR BIG ISLAND SUMMITS FROM NOON UNTIL 6 PM
TODAY.

&&

DONALDSON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 2:48 PM HSTAreal Flood AdvisoryHFOHonolulu47 min
Feb 10, 4:01 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Feb 10, 6:55 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Feb 11, 3:43 AM HSTWinter Weather AdvisoryHFOHawaii17 hr
Feb 11, 7:42 AM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao7 hr
Feb 11, 9:43 AM HSTSmall Craft AdvisoryHFO10 days
Feb 11, 1:05 PM HSTAreal Flood AdvisoryHFOHonolulu115 min

Nearby

Flash Flood Warnings in Hawaii, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.